Methadone: Reactions with other drugs or substances

Last modified: Monday, 1. June 2009 - 6:07 am

Methadone is mainly broken down, or metabolized, in the liver. Therefore, any other medications or substances that affect the functioning of the liver can change the rate of metabolism of methadone, either increasing or decreasing the amount in a person’s bloodstream.
There are many drugs that increase the rate of the liver’s metabolism. More commonly used medications that fall into this category include rifampin, which is used to treat tuberculosis, and dilantin, phenytoin, and carbamazepine, which are medications commonly used to treat seizures and epilepsy. Chronic alcohol abuse also speeds up the metabolism of the liver. Since all of these substances cause the liver to break down methadone faster then it normally would, one way to correct the problem would be to increase the dose of methadone or break down the dose into several smaller doses given throughout the day. This should only be done on a physician’s advice.
Other medications that can slow down the metabolism of the liver, thereby causing a person to get a higher dose of methadone than they normally would, include Cimetidine, commonly used for upset stomachs, diazepam, a commonly used anti-anxiety medication, and fluvoxamine, a recently introduced antidepressant medication. Interestingly, alcohol, when used only occasionally, increases methadone levels as compared to decreasing methadone levels when it is used and abused on a chronic basis.
There are other well-known medications that can increase the level of a methadone in a person’s bloodstream. Medications, including the common antibiotics, erythromycin and clarithromycin, along with vitamin E and the pain reliever ibuprofen, can all cause an increase in methadone levels by affecting the way methadone is carried in the bloodstream by plasma proteins. All the mentioned medications cause methadone to be “knocked away” from its plasma protein carriers, causing a great surge of methadone in the bloodstream. As with medications and substances that slow the metabolism of the liver, patients who are taking any other medications should discuss this with all the specialists involved in treating them for various problems so that they do not overdose on methadone.
Besides being affected by medications and substances that affect the liver’s metabolism, methadone itself affects the liver’s metabolism of certain substances. A significant number of people who are taking methadone for heroin addiction also are HIV positive and are taking anti-HIV medications such as Desipramine (DMI) and zidovudine (AZT). Through its actions on the liver, methadone decreases the metabolism of these medications. Because of this, certain troublesome side effects of DMI and AZT, including nausea, vomiting, and fatigue, can increase when a person is on both methadone and these anti-HIV medications.

Incoming search terms:

  • methadone and nitrous oxide
  • what intensifies methadone
  • methadone and nitrous oxide interactions

Leave a comment

You have to be logged in, to leave a comment.